Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Suggest treatment for panic attack

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Dear Dr XXXXXXX It's good to be in touch with you again. Since my last talk with you, things seem to have become worse. The "attacks" are still episodic, and consist of Severe vertigo, ataxia, aphasia, memory loss (temporary), and confusion. All of it comes with no warning, so I am not allowed to drive. My son is looking after me, and I have yet to see an Immunologist, a Neurosurgeon, and an Endocrinologist. There seems to be a consensus of opinion that it could possibly be Cerebral Vasculitis, but there will be a lot of tests ahead for me. There are now 6 doctors looking into this. The 3 I have already seen are my GP, a Psychiatrist and a Neurologist. I would like you to add your opinion, and will provide any information you may need. XXXX
Posted Sat, 22 Mar 2014 in Ear, Nose and Throat Problems
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: Panic Disorder Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. The condition that you are having might basically be a panic attack. It may have confusion, anxiety, vertigo, memory disturbances, aphasia which appears paroxysm XXXXXXX and then disappears on its own. This is a disorder of anxiety and occurs cause of imbalance of certain neurotransmitters in the brain. especially serotonin, nor adrenaline, and dopamine to some extent. Medicines are the best options to take care of these symptoms. Paroxetine is the the most popular medicine and my drug of choice. I generally prescribe my patients 12.5 mg per day at night which takes care of anxiety symptoms. Also certain medicines like propranolol and clonazepam can be give as required when there is a panic episode or expected situation where panic attack can appear. The other possibility is complex partial seizure. The complex partial seizures may mimic a panic attack and even this lasts for a short period to vanish. This can be diagnosed by an EEG and it will show abnormal bursts of electrical activity in the brain. Carbamazepine are the drugs of choice for this illness. You have shown your sysmptoms to a neurologist and a psychiatrist and probably you are on the right path. Just keep persisting with the treatment and probably you would be fine soon. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: Suggest treatment for panic attack 4 hours later
Dear Dr XXXXXXX I am quite ready to believe that my problem could be a Mental Health issue, but my Psychiatrist does not think so. I had severe encephalitis last May, have no memory of the first 3 days, and found out about 2 weeks later that I had almost died the first night. My neurologist feels that there is a connection between the two bouts of illness, and I was slowly recovering from the encephalitis ..... very slowly. I needed to use a walking frame for several months. The onset this time was again very sudden and again I was in hospital, but only for 2 days. That was in mid-December last year. This time the symptoms were somewhat different, and even now I remain unaware of any of them except the Vertigo. My memory is very unreliable and I don't notice that I appear very confused. To me, it feels as if the vertigo is the only problem. I find it difficult to make someone else understand me and I feel quite annoyed when I am not understood. I was again booked on a holiday in Europe, but have been strongly advised not to go overseas, especially alone. I am very disappointed, but can see the sense in that. Only twice before have I experienced a Panic Attack, and both times I felt an overwhelming undifferentiated terror, which lasted bout half an hour. The time-frame in this latest set of symptoms is quite different, and can last up to 2 days. The main emotion I feel is anger, not fear, and the disappointment of losing my holiday. All the doctors I have seen so far are adamant that I can't go alone, which makes me feel vary annoyed ..... until the symptoms hit again I have had an EEG, but there are no signs of epilepsy. The MRI showed a calcified Meningoma, and apparently signs of many very small TIA's. BP is normal though I was checked for Postural Hypotension .... negative. If it is all to do with Mental Health issues, it would be a relief, as I could adjust my lifestyle accordingly, but many questions remain. Thank you for your opinion, XXXX
Answered by Dr. Srikanth Reddy 44 minutes later
Brief Answer: Could still be a anxiety disorder Detailed Answer: Hello Thanks for the detailed information. I understand that your symptoms do not fit into a classic panic episode but still it can be a type of anxiety disorder. It being episodic even if 2 days rules out quite a many organic conditions. You may be given a trial of anti anxiety treatment and looked if the symptoms improve. If they improve then you will spared of lot many costly investigations that you are planning to proceed on. Regards Dr. Srikanth Reddy Md
Above answer was peer-reviewed by
Follow-up: Suggest treatment for panic attack 20 hours later
Dr. XXXXXXX Thanks for your answer. I have been on Efexor for about 2 years, and as you would know it is also an SSRI. I also take Seroquel 200mg, 2 nocte. Should this not make a difference? Since you are a Psychiatrist, I can tell you of my other problem .... Dissociative Identity Disorder. I have known about it since I was 36 years old, though it started in my very early childhood. There are 63 of us, both genders and all ages. Each is the result of a severe trauma. There are so many of us because I didn't learn from experience, always another was created to deal with each new traumatic situation. We are well on the way to resolving all this, though it is not easy. There is quite a lot of fear amongst us at present, and control is rapidly handed back to me if the symptoms start. I cope with it better than any of the others. How do you think this fits in with Panic Disorder? Thanks,XXXX
Answered by Dr. Srikanth Reddy 7 hours later
Brief Answer: Brief psychodynamic Psychotherapy Detailed Answer: Hello Thanks for the follow-up information. Yes you are right that effexor has two components, first is an ssri and the second one is norepinephrine acting component. But clinically its doesnt act that clearly and I have personally seen many patients who have had not much improvement on effexor but then still showed improvement on an SSRI. Well your dissociative identity disorder is a new revelation and its unfortunate that it has been this complicated that that there are 63 different personalities. Its not commonly heard. This complicated identity disorder will require brief dynamic psychotherapy or hypnotherapy. Believe me, go ahead with a course of paroxetine for a few weeks. if its effective, it will save you from lot many costly investigations. Regards Dr. Srikanth Reddy
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor